question-icon

What causes severe pain in esophagus while on Losartan?

default
Posted on Fri, 6 May 2016
Question: I have high blood and have been prescribed amlodipine which I couldn't take and now Losartan Potassium which I have had to stop. Both have cause severe pain in my osephagus.
doctor
Answered by Dr. Ilir Sharka (1 hour later)
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

I understand your concern, and would explain that it is true that some anti-hypertensive drugs can exacerbate gastro-esophageal reflux.

Blood pressure medications such as calcium channel blockers or beta blockers work by relaxing the blood vessels. However, they also relax the smooth muscles of the digestive tract and delay the passage of food through the stomach. Examples include nifedipine, amlodipine, verapamil, diltiazem, nadolol, atenolol, propranolol,etc..

Potassium supplements, including Losartan Potassium, which contains potassium can cause inflammation of the esophageal mucosa, leading to heartburn.

Coming to this point, I would recommend trying another ARB drug like Valsartan or an ACEI drug like enalapril, ramipril, etc. Hydroclorothiazide would be another treatment option.

I recommend discussing with your attending physician on these treatment options.

Meanwhile, I would recommend some lifestyle modifications to help you maintain a normal blood pressure:

- diet modifications (low salt and caffeine intake. Mediterranean diet would be really helpful).
- perform a lot of physical activity
- lose some weight, if you are overweight.

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 8492 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes severe pain in esophagus while on Losartan?

Brief Answer: I would recommend as follows: Detailed Answer: Hello! Welcome and thank you for asking on HCM! I understand your concern, and would explain that it is true that some anti-hypertensive drugs can exacerbate gastro-esophageal reflux. Blood pressure medications such as calcium channel blockers or beta blockers work by relaxing the blood vessels. However, they also relax the smooth muscles of the digestive tract and delay the passage of food through the stomach. Examples include nifedipine, amlodipine, verapamil, diltiazem, nadolol, atenolol, propranolol,etc.. Potassium supplements, including Losartan Potassium, which contains potassium can cause inflammation of the esophageal mucosa, leading to heartburn. Coming to this point, I would recommend trying another ARB drug like Valsartan or an ACEI drug like enalapril, ramipril, etc. Hydroclorothiazide would be another treatment option. I recommend discussing with your attending physician on these treatment options. Meanwhile, I would recommend some lifestyle modifications to help you maintain a normal blood pressure: - diet modifications (low salt and caffeine intake. Mediterranean diet would be really helpful). - perform a lot of physical activity - lose some weight, if you are overweight. Hope you will find this answer helpful! Kind regards, Dr. Iliri